Bilateral blindness secondary to optic nerve ischemia from severe amlodipine overdose: a case reportReport as inadecuate




Bilateral blindness secondary to optic nerve ischemia from severe amlodipine overdose: a case report - Download this document for free, or read online. Document in PDF available to download.

Journal of Medical Case Reports

, 11:211

First Online: 03 August 2017Received: 04 April 2017Accepted: 02 July 2017

Abstract

BackgroundCalcium channel blockers are commonly prescribed medications; calcium channel blocker overdose is becoming increasingly prevalent. The typical presentation of a calcium channel blocker overdose is hypotension and decreased level of consciousness. We describe a case of a calcium channel blocker overdose that led to bilateral cortical blindness, a presentation that has not previously been reported.

Case presentationA 49-year-old white woman with known bilateral early optic atrophy presented to our hospital with hypotension and obtundation following a known ingestion of 150 mg of amlodipine. She was transferred to our intensive care unit where she was intubated, mechanically ventilated, and required maximal vasopressor support norepinephrine 40 mcg-minute, epinephrine 40 mcg-minute, and vasopressin 2.4 units-hour along with intravenously administered crystalloid boluses. Despite these measures, she continued to deteriorate with persistent hypotension and tachycardia, as well as anuria.

Intralipid emulsion therapy was subsequently administered to which no initial response was observed. A chest X-ray revealed diffuse pulmonary edema; intravenous diuresis as well as continuous renal replacement therapy was initiated.

Following the initiation of continuous renal replacement therapy, her oxygen requirements as well as urine output began to improve, and 3 days later she was liberated from mechanical ventilation. Following extubation, she complained of new onset visual impairment, specifically seeing only red-green colors, but no objects. An ophthalmologic examination revealed that this was due to bilateral optic atrophy from prolonged hypotension during the first 24 hours after the overdose.

ConclusionPersistent hypotension in the setting of a calcium channel blocker overdose can lead to worsening optic atrophy resulting in bilateral cortical blindness.

KeywordsCalcium channel blocker Optic atrophy Cortical blindness AbbreviationsACAAnterior cerebral artery

AIONAnterior ischemic optic neuropathy

ATNAcute tubular necrosis

cAMPCyclic adenosine monophosphate

CCBCalcium channel blocker

CNSCentral nervous system

CPDContinuous peritoneal dialysis

CRRTContinuous renal replacement therapy

D50WDextrose 50% in water

DWIDiffusion-weighted image

ECGElectrocardiogram

ECMOExtracorporeal membrane oxygenation

EDEmergency department

FiO2Fraction of inspired oxygen

FLAIRFluid-attenuated inversion recovery

GCSGlasgow Coma Scale

INR-PTTInternational normalized ratio-partial thromboplastin time

IONIschemic optic neuropathy

MCAMiddle cerebral artery

MRAMagnetic resonance angiography

MRIMagnetic resonance imaging

NAAIONNon-arteritic anterior ischemic optic neuropathy

PEEPPositive end-expiratory pressure

PIONPosterior ischemic optic neuropathy

POVLPerioperative vision loss

PRESPosterior reversible encephalopathy syndrome

RCVSReversible cerebral vasoconstriction syndrome

RVRight ventricle

Download fulltext PDF



Author: Raymond Kao - Yves Landry - Genevieve Chick - Andrew Leung

Source: https://link.springer.com/







Related documents